Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 199, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 18, 2014, 8:31 PM MDT for Colfax County, Harding County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2014, 8:31 PM MDT (02:31 UTC)
- Expired
- Jul 18, 2014, 9:15 PM MDT
- In force
- 44 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
Counties Colfax County, NM, Harding County, NM
The radar
The Cannon AFB radar (KFDX), 186 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.5 hours before the alert went out and 414 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 2971 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 5:51 PM MDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 18, 5:51 PM MDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 551 PM MDT FRI JUL 18 2014 .AVIATION... 00Z TAF CYCLE SHOWERS AND STORMS ARE EXPECTED TO REMAIN ISOLATED FOR THE REST OF THE EVENING...PRIMARILY OVER CENTRAL TO EASTERN PARTS OF NEW MEXICO. THIS CONVECTIVE ACTIVITY WILL LIKELY DIMINISH COMPLETELY JUST AFTER DARK. STORMS WILL HAVE THE CAPABILITY OF TURNING STRONG TO SEVERE...MOSTLY EAST OF THE CENTRAL MOUNTAIN CHIAN. REDUCED VISIBILITY IN DOWNPOURS...HAIL...AND GUSTY DOWNBURST WINDS WILL BE THE PRIMARY AVIATION HAZARDS WITH THESE STORMS. AFTER MIDNIGHT AND INTO THE EARLY MORNING HOURS BATCHES OF LOW CLOUDS AND PERHAPS SOME PATCHY FOG WILL DEVELOP IN SOME EASTERN LOCALES. AREAS JUST EAST OF THE CENTRAL MOUNTAIN CHAIN WOULD SEEM TO BE FAVORED FOR LOW MVFR TO IFR CEILINGS...BUT SOME FAR EASTERN PLAINS AREAS MAY ALSO EXPERIENCE THE LOWER STRATUS CLOUDS. AFTER THESE BURN OFF BY LATE SATURDAY MORNING...ANOTHER ROUND OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP. 52 && .PREV DISCUSSION...323 PM MDT FRI JUL 18 2014... .SYNOPSIS... WHILE THE OVERALL COVERAGE OF HEAVY RAINFALL WILL DECREASE OVER THE NEXT SEVERAL DAYS...SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL PRODUCE A NOTICEABLE AMOUNT OF LOCALLY HEAVY ACTIVITY. HOT TEMPERATURES WILL BE THE BIG CHANGE FOR MOST AREAS. THE MERCURY WILL RISE TO LEVELS THAT MOST AREAS HAVE NOT SEEN IN A COUPLE WEEKS. MANY FOLKS WILL APPROACH 100 DEGREES TUESDAY AND WEDNESDAY. THE CENTER OF THE UPPER HIGH RESPONSIBLE FOR THE HEAT WILL SLOWLY BACK INTO THE GREAT BASIN BY THURSDAY AND ALLOW ANOTHER SHOT OF SLIGHTLY COOLER TEMPERATURES AND MORE WIDESPREAD PRECIPITATION. && .DISCUSSION... OUR LATEST FORECAST CYCLE INTRODUCES SOME CHANGES TO FOCUS THE MOIST INSTABILITY AXIS MORE INTO CENTRAL AND EASTERN NEW MEXICO THRU THE WEEKEND. A COMPLEX PATTERN ALOFT RESPONSIBLE FOR THESE CHANGES WILL BE TRICKY TO IRON OUT THRU THE WEEKEND. THE UPPER HIGH IS SHOWN NOW TO AMPLIFY AND SHEAR OVER NM WHILE AN UPPER LOW OVER THE BAJA DRIFTS NORTHWARD. PERSISTENT NW FLOW ALOFT THAT HAS MAINTAINED A STRONG GRIP OVER THE AREA THE PAST COUPLE WEEKS WILL WEAKEN AND BECOME A MORE TRADITIONAL SW TO NE FLOW THIS WEEKEND. THIS PATTERN ESSENTIALLY AIDS BETTER RETURN LOW/MID LEVEL MOIST FLOW ACROSS CENTRAL AND EASTERN NM WITH STRONG TERRAIN DOMINATED CIRCULATIONS. SLIGHTLY BETTER CHANCES RESULT FOR DAILY ROUNDS OF STORMS THAN PREVIOUSLY INDICATED THRU MONDAY. TRENDED POPS UP THRU MONDAY. THERE IS GOOD POTENTIAL FOR LOCALLY HEAVY RAINFALL SINCE STEERING FLOWS WILL BE WEAK. ANY ACTIVITY IN THE EVENING FOR VALLEY LOCALES WILL RELY ON OUTFLOW BOUNDARY INTERACTIONS. THE 00Z PWAT VALUE ON KABQ RAOB LAST NIGHT WAS NEAR 0.65 AND THE 12Z NAM SHOWS A GRADUAL INCREASE ONCE AGAIN THRU THE WEEKEND. VALUE RISES ABOVE 1 INCH BY SUNDAY NIGHT SO AN INCREASE IN POPS IS WARRANTED. WESTERLY FLOW WILL TAPER OFF OVER THE NORTHERN PLAINS EVEN MORE BY TUESDAY/WEDNESDAY AND ALLOW THE HIGH TO AMPLIFY BIG TIME OVER NM. THE GFS AND ECMWF SHOW A 600DM H5 DOME OF HIGH PRESSURE OVER THE AREA...SO MANY LOW VALLEY AREAS WILL APPROACH 100F BOTH DAYS. RECYCLING WILL WORK HARD WITH DAYTIME HEATING SO CHANCES CANNOT BE TOTALLY RULED OUT. BY THURSDAY ANOTHER STRONG TROUGH SURGES INTO CENTRAL CANADA AND FORCES THE UPPER HIGH OVER NM BACK TO THE WEST...INTRODUCING ANOTHER REVERSE MONSOON PATTERN OVER THE STATE FOR THE FORESEEABLE FUTURE. A SERIES OF POTENT AND MOIST BACK DOOR FRONTS ARE NOTED ON THE GFS BY THE END OF NEXT WEEK...WHICH HAS BEEN A GOOD PATTERN THIS YEAR FOR LOCALLY HEAVY RAINFALL ACROSS NORTHERN AND CENTRAL NEW MEXICO. GUYER && .FIRE WEATHER... UPPER LEVEL PATTERN WILL BE TRANSITIONING IN THE NEXT FEW DAYS. THE AFFECTS OF THE TROUGH OVER THE CENTRAL U.S. ARE BEGINNING TO LESSENING OVER OUR AREA AS THAT FEATURE MOVES EASTWARD. ISOLATED STORMS HAVE DEVELOPED IN THESE SAME AREAS BUT HAVE YET TO SEE ANYTHING SIGNIFICANT. ACTIVITY IS EXPECTED TO BE SLIGHTLY LESS THAN WE HAVE BEEN SEEING...WITH THE FAVORED AREAS OVER THE HIGHER TERRAIN AND ACROSS THE NORTHEAST MOVING INTO THE EAST CENTRAL OVERNIGHT. AS WE HEAD INTO THE WEEKEND A RIDGE OF HIGH PRESSURE WILL BEGIN TO BUILD OVER THE STATE. OVERNIGHT RH RECOVERIES WILL BE FAIR CENTRAL AND WEST AND GOOD TO EXCELLENT ACROSS THE EAST. MORNING LOWS WILL BE TRENDING 3 TO 6 DEGREES ABOVE THIS MORNINGS READINGS STAYING ABOVE SEASONAL NORMAL. CONTINUED ROUNDS OF AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH THE FAVORED LOCATIONS AGAIN THE HIGHER TERRAIN AND ACROSS THE NORTHEAST AND EAST. UNSTABLE CONDITIONS WILL BEGIN TO MOVE IN WITH HAINES READINGS INCREASING ACROSS THE WEST WITH VALUES OF 5 IN THOSE LOCATION. LIGHT WINDS AREAWIDE WILL LEAD TO POOR VENTILATION RATES ACROSS THE SOUTHWEST AND NORTH CENTRAL PORTIONS OF THE STATE. ALL OTHER AREAS WILL BE GOOD WITH EXCELLENT RATES IN THE NORTHWEST. MIN RH VALUES WILL BE TRENDING DOWN 6 TO 20 PERCENT FROM TODAYS WITH THE MOST SIGNIFICANT DECREASE ACROSS THE EAST. DAYTIME HIGHS WILL BE TRENDING UP ALSO WITH READINGS 2 TO 5 DEGREES ABOVE NORMAL AREAWIDE. HIGH PRESSURE BECOMES MORE PRONOUNCED OVER THE STATE INTO SUNDAY. MORNING LOWS WILL AGAIN TREND UP SLIGHTLY. AFTERNOON SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE AS GULF MOISTURE SNEAKS IN UNDER THE HIGH. FAVORED LOCATIONS WILL BE HIGHER TERRAIN AREAS OF CENTRAL AND WESTERN NEW MEXICO SHIFTING TO THE EAST AS THE DAY PROGRESSES. TEMPERATURES WILL CONTINUE TO CLIMB WITH SOME TRIPLE DIGIT READINGS POSSIBLE..ESPECIALLY ACROSS THE SOUTHEAST. FOR MONDAY THE UPPER LEVEL HIGH CONTINUES TO PARK ITSELF OVER THE STATE AND INTENSIFIES. HOT TEMPERATURES WILL CONTINUE WITH READINGS STAYING SLIGHTLY ABOVE SEASONAL NORMAL. AFTERNOON SHOWER AND THUNDERSTORM ACTIVITY LOOKS TO CONTINUE BUT WILL BEGIN TO DECREASE AS WE ARE NOT ABLE TO PULL IN ANY GULF MOISTURE AND THUNDERSTORM ACTIVITY WILL BE DUE TO ANY LEFTOVER/RECYCLED MOISTURE. HIGH HAINES VALUES OF 5 AND 6 WILL BE PRESENT DURING THIS TIME AREAWIDE. MODELS ARE IN GOOD AGREEMENT THAT THE UPPER HIGH CENTROID WILL SHIFT NORTHWARD OVER COLORADO TUESDAY INTO MID WEEK ALLOWING BETTER MOISTURE INTO THE AREA FROM THE EAST AND SOUTHEAST. THIS SHOULD RESULT IN MORE THUNDERSTORM COVERAGE AND COOLER TEMPERATURES. 21/44 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 18, 5:16 AM MDT, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 516 AM MDT FRI JUL 18 2014 NMZ501>540-191130- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 516 AM MDT FRI JUL 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT RAINFALL FROM STRONGER STORMS WILL ONCE AGAIN HAVE THE POTENTIAL TO CREATE LOCALIZED FLASH FLOODING THIS AFTERNOON AND EVENING...ESPECIALLY FOR THE NORTHEAST HIGHLANDS AND PLAINS. SMALL HAIL AND STRONG GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM ACTIVITY WILL INCREASE SOMEWHAT OVER THE WEEKEND...CONTINUING INTO NEXT WEEK...PRIMARILY FOR MOUNTAIN AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 33
In the hours before
Special weather statement, Jul 18, 4:47 PM MDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
447 PM MDT FRI JUL 18 2014
NMZ529-532-182315-
EASTERN SAN MIGUEL COUNTY-NORTHEAST HIGHLANDS-
447 PM MDT FRI JUL 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SAN MIGUEL COUNTY
THROUGH 515 PM MDT...
AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF MAES...OR ABOUT 20 MILES SOUTH OF
WAGON MOUND...MOVING SOUTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...MAES AND TRUJILLO.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3568 10438 3548 10475 3569 10485 3578 10475
3578 10459
TIME...MOT...LOC 2247Z 313DEG 10KT 3570 10469Special weather statement, Jul 18, 7:27 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 727 PM MDT FRI JUL 18 2014 NMZ527-528-190200- FAR NORTHEAST HIGHLANDS-RATON RIDGE/JOHNSON MESA- 727 PM MDT FRI JUL 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLFAX COUNTY THROUGH 800 PM MDT... AT 723 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS APPROACHING INTERSTATE 25. ONE IS NEAR RATON CREWS AIRPORT...OR ABOUT 16 MILES SOUTH OF RATON...MOVING SOUTHEAST AT 20 MPH...WITH A SECOND STORM TO THE SOUTH BETWEEN CIMARRON AND MAXWELL. HEAVY RAIN...HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. AREAS AFFECTED BY THESE STORM INCLUDE...SPRINGER...MAXWELL...MAXWELL NATIONAL WILDLIFE REFUGE AND SPRINGER LAKE. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVES THROUGH THE AREA. && LAT...LON 3664 10417 3630 10453 3653 10482 3679 10458 TIME...MOT...LOC 0125Z 299DEG 19KT 3667 10453
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:20 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 28 min |
| Jul 18, 7:27 PM MDT | Special Weather Statement | ABQ | Colfax | 33 min |
| Jul 18, 7:37 PM MDT | Areal Flood Advisory | ABQ | Colfax, Mora | 83 min |
| Jul 18, 7:50 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Mora | 40 min |
| Jul 18, 8:10 PM MDT | Areal Flood Advisory | ABQ | Colfax, Mora, Union | 2 hr |
| Jul 18, 8:13 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Union | 32 min |
| Jul 18, 8:51 PM MDT | Special Weather Statement | ABQ | Mora | 24 min |
| Jul 18, 8:52 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 113 min |
| Jul 18, 9:16 PM MDT | Special Weather Statement | ABQ | Harding | 29 min |
| Jul 18, 9:31 PM MDT | Areal Flood Advisory | ABQ | Colfax, Harding, Mora, San Miguel | 119 min |
| Jul 18, 9:45 PM MDT | Special Weather Statement | ABQ | Harding, San Miguel | 30 min |
| Jul 18, 10:19 PM MDT | Special Weather Statement | ABQ | San Miguel | 26 min |
| Jul 18, 10:24 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Harding, San Miguel | 111 min |
| Jul 18, 11:37 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Quay, San Miguel | 113 min |
| Jul 19, 12:30 AM MDT | Special Weather Statement | ABQ | De Baca | 30 min |
| Jul 19, 12:49 AM MDT | Special Weather Statement | ABQ | Guadalupe | 41 min |
| Jul 19, 12:20 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 115 min |
| Jul 19, 1:05 PM MDT | Flash Flood Warning | ABQ | Los Alamos, Sandoval | 115 min |
| Jul 19, 1:21 PM MDT | Areal Flood Advisory | ABQ | McKinley, San Juan | 114 min |
| Jul 19, 1:33 PM MDT | Special Weather Statement | ABQ | San Miguel | 42 min |
| Jul 19, 1:46 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 44 min |
| Jul 19, 2:04 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 116 min |
| Jul 19, 2:26 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 2 hr |
| Jul 19, 2:31 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 44 min |
| Jul 19, 3:13 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval, Santa Fe | 3 hr |
| Jul 19, 3:18 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 57 min |
| Jul 19, 3:30 PM MDT | Special Weather Statement | ABQ | Taos | 45 min |
| Jul 19, 4:08 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe | 52 min |
| Jul 19, 4:30 PM MDT | Areal Flood Advisory | ABQ | Guadalupe | 2 hr |
| Jul 19, 4:53 PM MDT | Special Weather Statement | ABQ | Union | 52 min |
| Jul 19, 5:02 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 43 min |
| Jul 19, 5:07 PM MDT | Special Weather Statement | ABQ | Lincoln | 53 min |
| Jul 19, 5:47 PM MDT | Special Weather Statement | ABQ | De Baca | 43 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.